Jump to content

First time post - my dad has swollen hands and feet


Guest sarakay66

Recommended Posts

Guest sarakay66

My father was diagnosed with lung cancer on January 19, 2004. He went through four rounds of chemo, only to have the tumor grow larger. He is now taking radiation to shrink the tumor that is pressing on a major vein to his heart. Within the past month, his feet have begun to swell. They are numb and burn. His hands are also swollen. Has anyone else experienced this, and if so, any suggestions? Sara

Link to comment
Share on other sites

Hi Sara,

Sorry to hear about your dad. Have him get the swelling checked out right away. Sometimes chemo can cause edema (swelling) of the extremities, but it sounds like your dad hasn't been on chemo for awhile. Another cause may be a blood clot in his legs. Blood clots are very common with lung cancer, but need to be treated right away before they break off. Blood clots cause legs and hands to swell and be tender to the touch. They are usually treated with blood thinners. Hope this helps. All the best to you.

Link to comment
Share on other sites

Sorry to hear about your Dad. My dad is pretty newly diagnosed too, so I know how hard these first months are. Im sorry to say that I dont have an answer to your question, but just wanted to welcome you, and to reassure you that someone will have an answer for you. Everyone on here is so good at posting answers, im sure it will be no time till you get your answer... Best of Luck to you.

Jamie

Link to comment
Share on other sites

Sara,

Welcome to this wonderful community. I am sure that you will find much support and love here. I dont know if this will help you at all since your father is no longer on chemo, but when my mom first started out with her chemo they had her on an every 3rd week regimen (this was before any radiation was started). Because of the high doses they used, she would often have numb legs and she also would squirm because of the pain. They lessened the dose to once a week but a lesser dose and the problem with the legs went away. I hope that the docs find whats causing the swelling and numbness and give him something to make it go away.

Kelly

Link to comment
Share on other sites

Hello Sara. We were told that the tumor sometimes grows before it shrinks and that it takes about a month before one knows. My husband's feet also swelled up, but we were blaming it on the appetite (steroid) pills he is taking. He was put on Lasix (water pill) for it and is getting relief. He has vena cava syndrome where the tumor presses against the vena cava nerve, and this causes fluid retention for him, in the 'bags' under his eyes. He has been on Iressa for a week and a half and so far is doing very well. He even drove our truck for the first time in a long time today.

So keep the faith - each day is a new day and one never knows what miracles will happen!

C.H. :D

Link to comment
Share on other sites

Hi Sara and WELCOME.

I, too, am sorry to hear about your dad. I can't offer any information on the swelling, but I do agree with everyone that you should get some immediate attention for your dad.

You have come to the right place for support. Please don't ever hesitate to write to us, ask questions or just vent how you might be feeling.

Once again, welcome!

God bless you,

Peggy

Link to comment
Share on other sites

Guest Phyllis

I agree with everybody else. You have to go to the doctor. I have swelling also but in the face. The one thing that Donna posted on here re anemia I think is causing some of my swelling. So I am taking vitamin B12 and some iron and eating until I want to throw up.

Link to comment
Share on other sites

Guest sarakay66

Thank you so much for your replies. It makes us feel better to know that other people are experiencing the same types of things. My next question is this: Has anyone had a stint put it in to relieve pressure on the vein? They are doing radiation to shrink the tumor and may need to put a stint in??? Sara

Link to comment
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Restore formatting

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.

×
×
  • Create New...

Important Information

By using this site, you agree to our Terms of Use. We have placed cookies on your device to help make this website better. You can adjust your cookie settings, otherwise we'll assume you're okay to continue.